Alert archive / Virginia / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 249, NWS Baltimore/Washington
NWS Baltimore/Washington issued this severe thunderstorm warning at Aug 6, 2016, 2:06 PM EDT for Fauquier County, Prince William County, Virginia. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 6, 2016, 2:06 PM EDT (18:06 UTC)
- Expired
- Aug 6, 2016, 2:45 PM EDT
- In force
- 39 min
- Issued by
- NWS Baltimore/Washington
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Fauquier County, VA, Prince William County, VA
The radar
The Sterling radar (KLWX), 31 km from the middle of the area, began a volume at 18:08 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Washington/Dulle, VA (KIAD), launched 12:00Z, 6.1 hours before the alert went out and 33 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 157 J/kg
- Mixed-layer CIN
- -64 J/kg
- Mixed-layer LCL
- 934 m above ground
- 0-6 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- 54 m²/s²
- 0-3 km storm-relative helicity
- 78 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 6, 10:38 AM EDT, 3 hours 28 minutes earlier.
Area forecast discussion, Aug 6, 10:38 AM EDT, 3 hours 28 minutes before
Area Forecast Discussion National Weather Service Baltimore MD/Washington DC 1038 AM EDT Sat Aug 6 2016 .SYNOPSIS... A cold front will move across the area this afternoon. High pressure returns for the first part of the week. && .NEAR TERM /THROUGH TONIGHT/... Cold front to the west this morning with scattered showers forming out ahead along a pre-frontal trough. Expecting these showers to impact mainly near the Mason-Dixon thru the rest of the morning. Looking ahead to this afternoon, the front is expected to swing through generally late afternoon into the evening time period. Cloudy conditions currently noted in the vis satellite over northern half of the CWA, but already seeing clearing central VA and southern MD which will lead to plenty of diurnal heating for the day. Dew points noted in the low to mid 70s as well and with persistent southerly flow ahead of the front, not anticipating too much of a drop in the lower level moisture. Should see the clouds over the northern half start to scatter mid day, but even if they do linger, still expecting decent instability to develop. Overall looking at a more higher instability/lower shear day, with the better shear remaining to the north. The stronger forcing aloft with the shortwave moving through looks to also stay more to the north as well. Will continue with scattered showers and thunderstorms in the forecast for this afternoon, some resulting in gusty-stronger winds (especially Baltimore metro area). Should also note that PWats between 1.5-2.0 inches will mean any thunderstorm will produce brief heavy rainfall. The flow should be progressive and the activity pulsey/scattered enough to minimize the flooding threat. && .SHORT TERM /TONIGHT THROUGH SUNDAY NIGHT/... After the front pushes into central VA the central Shenandoah Valley will be the only place with evening PoPs...and those would be ending after midnight. Lows will range from the low 60s in the Highlands to the mid 70s in lower southern MD. The majority of the region will drop to the upper 60s. No problems foreseen for Sunday or Sunday night. Highs in the mid to upper 80s Sunday...60s almost all of the area Sunday night. && .LONG TERM /MONDAY THROUGH FRIDAY/... The work week will begin with a ridge of surface high pressure progressing across the area while the region remains on the southern periphery of the upper level shortwave track. Moisture will be lacking on Monday, so any convection that develops will likely be terrain-influenced and confined to areas south of US 48. As the surface high slides east on Tuesday, return flow will begin, with dewpoints noticeably higher. Even so, there is nothing notable to spark convection other than terrain and the heat of the day, so PoPs remain fairly low. Same situation on Wednesday. Uncertainty increases in the forecast for the second half of the work week. The upper ridge weakens a bit, which should allow a cold front to try to move southward across the eastern Great Lakes. It seems unlikely that it will reach this far south, so we remain hot and humid. The question for precip development is whether some sort of moisture connection develops between here and the forecast-to- meander low down in the Gulf of Mexico. If that happens, as the GFS depicts, precipitable water values would surge to nearly 2.5 inches and heavy rain becomes a renewed threat by Friday. The ECMWF has no such connection at this time and is in fact largely dry around here for the same time period. With the uncertainty, not planning substantial change to the going forecast. && .AVIATION /15Z SATURDAY THROUGH WEDNESDAY/... Generally VFR conditions today. Scattered afternoon/evening thunderstorms possible at all the TAF sites, generally 19-23z. Will fine tune exact timing with amendments. Any thunderstorm could bring gusty winds and brief heavy rain fall resulting in sub-VFR conditions. Winds SW up to 10 kts, becoming NW 5-10 kts in the wake of the cold front tonight. VFR conditions tonight through Sunday night. No issues expected at the terminals for the first half of the work week. Isolated to scattered showers and thunderstorms could form in the heat of the afternoon, with the best chance at CHO. && .MARINE... Sub-SCA conditions on all waters through Sunday night. Scattered showers and thunderstorms possible on all the waters today/this evening. Any storm could produce gustier winds, especially over the northern Chesapeake Bay. Will monitor for possible issuance of SMWs. Winds will be light under high pressure Monday through Wednesday. Isolated thunderstorms possible each afternoon/evening. && .LWX WATCHES/WARNINGS/ADVISORIES... DC...None. MD...None. VA...None. WV...None. MARINE...None. && Update...SEARS Previous Discussion...Woody!/JE
Hazardous weather outlook, Aug 6, 9:18 AM EDT, 4 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 918 AM EDT SAT AUG 6 2016 ANZ530>543-DCZ001-MDZ011-013-014-016>018-508-VAZ052>057-071330- CHESAPEAKE BAY NORTH OF POOLES ISLAND MD- CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD- CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD- CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD- CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA- TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD- TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD- TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA- PATAPSCO RIVER INCLUDING BALTIMORE HARBOR- CHESTER RIVER TO QUEENSTOWN MD-EASTERN BAY- CHOPTANK RIVER TO CAMBRIDGE MD AND THE LITTLE CHOPTANK RIVER- PATUXENT RIVER TO BROOMES ISLAND MD- TANGIER SOUND AND THE INLAND WATERS SURROUNDING BLOODSWORTH ISLAND-DISTRICT OF COLUMBIA-SOUTHERN BALTIMORE-PRINCE GEORGES- ANNE ARUNDEL-CHARLES-ST. MARYS-CALVERT-SOUTHEAST HARFORD- PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX- ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA- KING GEORGE- 918 AM EDT SAT AUG 6 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MARYLAND PORTION OF THE CHESAPEAKE BAY...TIDAL POTOMAC RIVER...AND ADJACENT COUNTIES IN CENTRAL MARYLAND AND NORTHERN VIRGINIA AS WELL AS THE DISTRICT OF COLUMBIA. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS MAY IMPACT THE WATERS THIS AFTERNOON...PRODUCING GUSTY WINDS ESPECIALLY OVER NORTHERN CHESAPEAKE BAY. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. MDZ003>006-501>507-VAZ025>031-036>040-050-051-501>508-WVZ050>053- 055-501>506-071330- WASHINGTON-FREDERICK MD-CARROLL-NORTHERN BALTIMORE- EXTREME WESTERN ALLEGANY-CENTRAL AND EASTERN ALLEGANY- NORTHWEST MONTGOMERY-CENTRAL AND SOUTHEAST MONTGOMERY- NORTHWEST HOWARD-CENTRAL AND SOUTHEAST HOWARD-NORTHWEST HARFORD- AUGUSTA-ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE- NELSON-ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-ORANGE-CULPEPER- NORTHERN FAUQUIER-SOUTHERN FAUQUIER-WESTERN HIGHLAND- EASTERN HIGHLAND-WESTERN LOUDOUN-EASTERN LOUDOUN- NORTHERN VIRGINIA BLUE RIDGE-CENTRAL VIRGINIA BLUE RIDGE- HAMPSHIRE-MORGAN-BERKELEY-JEFFERSON-HARDY-WESTERN GRANT- EASTERN GRANT-WESTERN MINERAL-EASTERN MINERAL-WESTERN PENDLETON- EASTERN PENDLETON- 918 AM EDT SAT AUG 6 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN WEST VIRGINIA... NORTHERN AND CENTRAL VIRGINIA...AND CENTRAL AND WESTERN MARYLAND WITH THE EXCEPTION OF GARRETT COUNTY. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
The office that day
Everything else NWS Baltimore/Washington issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 6, 2:37 PM EDT | Special Marine Warning | LWX | 113 min | |
| Aug 6, 3:12 PM EDT | Severe Thunderstorm Warning | LWX | Culpeper, Fauquier, Rappahannock | 48 min |
| Aug 6, 3:22 PM EDT | Special Marine Warning | LWX | 53 min | |
| Aug 6, 3:36 PM EDT | Severe Thunderstorm Warning | LWX | Culpeper, Madison, Rappahannock | 24 min |
| Aug 6, 4:08 PM EDT | Severe Thunderstorm Warning | LWX | Culpeper, Orange, Spotsylvania, Stafford | 52 min |
| Aug 6, 4:10 PM EDT | Areal Flood Warning | LWX | Albemarle, City of Charlottesville | 6 hr |
| Aug 6, 4:11 PM EDT | Severe Thunderstorm Warning | LWX | Albemarle, City of Charlottesville | 49 min |
| Aug 6, 4:17 PM EDT | Special Marine Warning | LWX | 118 min | |
| Aug 6, 4:18 PM EDT | Areal Flood Warning | LWX | Culpeper, Madison, Orange, Rappahannock, Spotsylvania | 3 hr |
| Aug 6, 4:23 PM EDT | Special Marine Warning | LWX | 2 hr | |
| Aug 6, 4:51 PM EDT | Special Marine Warning | LWX | 114 min | |
| Aug 6, 5:00 PM EDT | Areal Flood Warning | LWX | Albemarle, Augusta, Nelson, Rockingham, City of Waynesboro | 3 hr |
| Aug 6, 5:40 PM EDT | Severe Thunderstorm Warning | LWX | Albemarle, Nelson | 35 min |
| Aug 6, 5:53 PM EDT | Special Marine Warning | LWX | 97 min | |
| Aug 6, 5:58 PM EDT | Areal Flood Warning | LWX | Albemarle, Nelson | 3 hr |
| Aug 6, 6:37 PM EDT | Special Marine Warning | LWX | 98 min | |
| Aug 6, 7:10 PM EDT | Special Marine Warning | LWX | 95 min | |
| Aug 6, 7:27 PM EDT | Small Craft Advisory | LWX | 14 hr |
Nearby
Severe Thunderstorm Warnings in Virginia, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.